We have observed a deep venous thrombosis with pulmonary embolism in a young woman receiving low-dose oral contraceptives; this adverse drug effect was not associated with some risk factor and, in particular, with a demonstrable congenital or acquired clotting abnormality. It is reported that EP can induce deep venous thrombosis with different mechanisms, as hemoreological changes with subsequent poor clearance of locally activated clotting factors, or an increase of platelet or leukocytes aggregation, or a direct effect on some clotting factor; furthermore, it is well shown that oral contraceptives may induce antibodies to synthetic hormones, with detection of circulating immune complexes, that might produce thrombosis by damaging the vascular endothelium or interfering with clotting factors or platelet aggregation. Moreover, only a familial history of thrombosis or a past history of recurrent deep venous thrombosis, especially in young age, may justify a broad and highly expensive screening of latent clotting abnormalities, that may significantly increase the risk of vascular thrombosis with the use of oral contraceptives.
|Translated title of the contribution||Low-dose oral contraceptives and pulmonary embolism: A case report|
|Number of pages||5|
|Publication status||Published - 1996|
ASJC Scopus subject areas